Alert archive / Maryland / Flash Flood Warnings in 2018
Flash Flood Warning 81, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Sep 6, 2018, 4:21 PM EDT for Allegany County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 6, 2018, 4:21 PM EDT (20:21 UTC)
- Expired
- Sep 6, 2018, 7:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
County Allegany County, MD
The radar
The Sterling radar (KLWX), 127 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 820 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.6
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 2:57 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Sep 6, 2:57 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 257 PM EDT Thu Sep 6 2018 .SYNOPSIS... A cold front will approach from the Great Lakes this afternoon and evening, cross the region tonight and Friday, and stall near the area over the weekend. An area of low pressure will then move through the Ohio Valley and into the eastern Great Lakes Sunday and Monday. && .NEAR TERM /THROUGH TONIGHT/... Ridging will persist aloft through the afternoon, leading to mostly sunny skies for a majority of the region. A cold front will move towards the area from the northwest late this afternoon and this evening. Hot and humid conditions will exist ahead of the front with highs in the low to mid 90s and heat index values from the 90s to low 100s. 1500-2500 J/KG of MLCAPE has developed atop the region this afternoon, although forcing remains weak across much of the area. Some isolated to scattered showers/thunderstorms are beginning to develop across the higher terrain of the Allegheny/Potomac Highlands, with more organized convective development occurring across PA/WV. With ridging and westerly flow aloft, convection will likely struggle with its southward progression, but some activity should be able to make it into the eastern panhandle of WV and northern/central MD during the evening hours either by means of movement or outflow- induced development. A bit more questionable if showers/thunderstorms can make into northern VA and the DC metro, so will continue with chance PoPs. Much lower chance of any precip south of I-66/US-50. Weak shear values, 15-20 knots or less, will limit severe threat, but an isolated severe storm or two remains possible, mainly near the Mason Dixon line. In addition, precipitable water values will rebound to near 1.75" by this evening, and with mean wind parallel to the boundary, heavy rain and an isolated flooding risk will also present itself, again mainly near the Mason Dixon line. The front will continue to shift southward tonight with chances for rain showers diminishing. Some patchy fog likely again. Lows in the upper 60s to mid 70s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... On Friday, the frontal boundary will remain near the region with moist and relatively unstable conditions continuing. Thus, showers and thunderstorms will likely develop again during the afternoon hours. Precipitable water values will surge to near 2", and with mean flow roughly parallel to the boundary, there is an elevated threat for heavy rain and potential flooding. Temperatures will be cooler with highs in the 80s. The front should work its way southward through central Virginia and towards North Carolina Friday night. Additional showers and thunderstorms with heavy rain may occur through the night. Lows in the 60s to around 70F. By Saturday and Saturday night, the front will be south of the region with cool northeasterly flow. Some drier air may try to work in, but showers and isolated thunderstorms will still be around, especially across central VA. Highs in the low to mid 70s. The remnants of Gordon will then start moving through the Ohio Valley Saturday night with southeasterly flow increasing across the region. With the 850 mb front just overhead, periods of rain and showers will likely develop overnight, and may be heavy at times. Lows in the low to mid 60s. && .LONG TERM /SUNDAY THROUGH THURSDAY/... On Sunday, the stalled front that was down in North Carolina will move northward as warm front. A southerly flow will form later in the day on Sunday leading to the transport of warm and moist air into our region. Scattered showers will be possible with storms having the potential to produce heavy rain. Daytime high temperatures are expected to remain in the low to mid 70s on Sunday. Monday into Tuesday, the region will be in the prefrontal zone of the approaching cold front from the west. A southerly flow will transport warm and moist air into the region leading to precipitable water values rising up to the two inch mark. High dew points along with temperatures in the upper 80s will lead to the threat for the formation of scattered showers and thunderstorms. These thunderstorms will have the potential to be strong and severe. The cold front will pass by midweek. High temperatures will rise up into the mid to upper 80s with some areas reaching the 90 degree mark once again on Tuesday. Winds will shift out of the north on Wednesday which will lead to drier and slightly cooler air. Daytime temperatures will still be warm in the mid to upper 80s. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... A cold front will move southward today with increasing chances for scattered showers/thunderstorms by the afternoon and evening. Brief intervals of sub-VFR conditions will be possible, with highest chances at MRB/BWI/MTN between 22-03z. Some fog is possible tonight into Friday morning, with the highest risk at CHO/MRB. Potential for periods of sub-VFR conditions will exist Friday/Friday night with showers/thunderstorms possible. Low ceilings may also develop Friday night into Saturday with showers and moist northeasterly flow. On Sunday, periods of rain and low ceilings with sub-VFR conditions are possible. Scattered showers and storms are possible Monday. && .MARINE... Winds are increasing out of the south this afternoon, however are expected to generally remain below SCA criteria. Risk of thunderstorms with gusty winds will increase this afternoon and evening, especially across the northern Chesapeake Bay. By Friday and Friday night, winds will shift out of the north, although still sub- SCA, with showers and thunderstorms likely. Northeast to east winds increase on Saturday and Sunday with SCA conditions becoming possible. Scattered showers and thunderstorms will be possible on Monday with winds out of the south. Small craft advisories may be needed. && .TIDES/COASTAL FLOODING... Light and generally southerly flow will continue through today with water levels remaining slightly elevated. As winds turn onshore out of the north/east tonight and into the weekend, minor coastal flooding becomes more of a concern. && .CLIMATE... Temperatures will remain quite warm today with near-record temperatures. Record warm highs SITE DCA BWI IAD Thursday 9/6 98/1954 98/1983 98/1983 Record warm lows SITE DCA BWI IAD Thursday 9/6 77/1983 75/1880 72/1996 Weather records for the Washington DC area (DCA) have been kept at what is now Ronald Reagan Washington National Airport since 1945. Observations from downtown Washington extend the period of record back to 1872. Weather records for the Baltimore MD area (BWI) have been kept at what is now Baltimore-Washington International Thurgood Marshall Airport since 1950. Observations from downtown Baltimore extend the period of record back to 1872. Weather records for the Dulles VA area (IAD) have been kept at what is now Washington Dulles International Airport since 1960. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...MM NEAR TERM...MM SHORT TERM...MM LONG TERM...JMG AVIATION...MM/JMG MARINE...MM/JMG TIDES/COASTAL FLOODING...MM CLIMATE...RCM
Hazardous weather outlook, Sep 6, 2:03 PM EDT, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 203 PM EDT Thu Sep 6 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-071000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 203 PM EDT Thu Sep 6 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight Thunderstorms this afternoon and evening may produce isolated instances of damaging winds and flooding, with the highest risk in central and northern Maryland. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered instances of flooding are possible Friday due to showers and thunderstorms with heavy rain. Locally heavy rain may produce isolated instances of flooding Saturday night and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-071000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 203 PM EDT Thu Sep 6 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight Thunderstorms this afternoon and evening may produce isolated instances of damaging winds and flooding, with the highest risk in eastern West Virginia and central and northern Maryland. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered instances of flooding are possible Friday due to showers and thunderstorms with heavy rain. Locally heavy rain may produce isolated instances of flooding Saturday night and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 5:36 PM EDT | Areal Flood Warning | LWX | Highland | 4 hr |
| Sep 6, 7:10 PM EDT | Special Marine Warning | LWX | 95 min | |
| Sep 6, 4:00 PM EDT | Areal Flood Warning | LWX | Allegany | 4 hr |
| Sep 6, 4:15 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 30 min |
| Sep 6, 7:08 PM EDT | Severe Thunderstorm Warning | LWX | Harford | 36 min |
| Sep 6, 7:14 PM EDT | Areal Flood Warning | LWX | Harford | 2 hr |
| Sep 6, 7:42 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore | 48 min |
Nearby
Flash Flood Warnings in Maryland, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.